Warning: Declaration of YOOtheme\Theme\Wordpress\MenuWalker::walk($elements, $max_depth) should be compatible with Walker::walk($elements, $max_depth, ...$args) in /home/hithotto/public_html/naloxone.org.uk/wp-content/themes/yootheme/vendor/yootheme/theme-wordpress/src/MenuWalker.php on line 8

How to spot signs of an opiate overdose

If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

The following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snoring like gurgling noise
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond.

Adapted from information on the Harm Reduction Coalition website

This website has been made possible through the provision of an arm length/unrestricted educational grant from Ethypharm. Ethypharm do not control and are not liable for any of the content placed, or any of the claims that may be made, on this site.

HIT